Hail, Polk
- When
- August 4, 1:45 PM CST
- Where
- Polk County, 1.09 mi E of Flemington
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.800, -93.500
A supercell thunderstorm produced hail up to half dollar size in Flemington.
Isolated pulse thunderstorms produced severe hail along a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated pulse thunderstorms produced severe hail along a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 11:34 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1234 PM CDT TUE AUG 4 2009 ...UPDATE TO AVIATION... .DISCUSSION... FORECAST HIGHLIGHT/CHALLENGES INCLUDE RAIN CHANCES THROUGH THE SHORT TERM AND THE POTENTIAL FOR STEAMY CONDITIONS THROUGH THE UPCOMING WEEKEND. CURRENTLY...A FEW AREAS OF SHRA/TSRA CONTINUE TO DEVELOP ACROSS THE NATIONS MID SECTION. THE FIRST AND CLOSEST TO HOME IS SCATTERED ACTIVITY ACROSS NE KS/N MO ASSOCIATED WITH LOW LEVEL WAA AND HIGH THETA-E AIR IMPINGING ON STATIONARY SFC BOUNDARY. THE SECOND AREA IS ASSOCIATED WITH A BLOSSOMING MCS ACROSS NEB. THE BEHAVIOR OF THESE CONVECTIVE SYSTEMS WILL HAVE IMPLICATIONS ON OUR FORECAST TODAY. INCREASING MID/HIGH CLOUDS AND AMPLE LOW LEVEL MOISTURE HAVE KEPT EARLY MORNING TEMPERATURES FAR WARMER THAN IN PREVIOUS WEEKS WITH READINGS WELL INTO THE 70S...AND EVEN A FEW 80S ON THE OSAGE PLAINS. TODAY...WILL MAKE A LAST MINUTE CALL ON POPS BASED ON RADAR TRENDS. THE BETTER FORCING SHOULD REMAIN CLOSEST TO THE SFC BOUNDARY ACROSS FAR NORTHERN MO. IN ADDITION...STORM MOTION VECTORS CONTINUE TO SUGGEST AN EAST SOUTHEASTWARD PROGRESSION. THE BEST OPPORTUNITY FOR SHRA/TSRA WILL BE ACROSS CENTRAL MO THIS MORNING. AS THE WAVE RESPONSIBLE FOR THE MCS PASSES...THERE IS LOW END RISK FOR PULSE STORMS THIS AFTERNOON INTO THE EVENING. ANY LINGERING BOUNDARIES FROM MORNING CONVECTION WILL HELP THE CAUSE. ONCE CLOUDS BREAK UP...GOOD HEATING IS EXPECTED. HAVE GONE NEAR PERSISTENCE HIGHS ALMOST EVERYWHERE FOR TODAY...JUST A TAD COOLER IN CENTRAL MO WHERE CLOUDS/RAIN MAY BE A LITTLE MORE COMMON. TONIGHT THROUGH THURSDAY...COMPLEX FORECAST AS THE SFC BOUNDARY CURRENTLY TO OUR NORTH SHIFTS TO THE SOUTH AND A FEW MORE DISTURBANCES PEEL OFF OF THE UPPER LOW JUST OFF THE WEST COAST. WITH THE AREA BETTER POSITIONED ON THE NORTHEAST PERIPHERY OF THE UPPER RIDGE...RESULTANT STORM MOTION VECTORS INDICATE THAT ANY MCS DEVELOPMENT TO OUR NORTH AND NORTHWEST WILL VENTURE INTO THE AREA. IN ADDITION...WITH THE LOW LEVEL BOUNDARY SHIFTING INTO THE AREA SCATTERED CONVECTION ASSOCIATED WITH THE LOW LEVEL JET CAN BE EXPECTED. HAVE BUMPED UP POPS A BIT AND POSITIONED TEMPERATURES AS BEST AS POSSIBLE...THOUGH THERE IS A BIG BUST POTENTIAL WITH HIGHS. GIVEN AMPLE LOW LEVEL MOISTURE...LOWS IN THE UPPER 60S INTO THE 70S SHOULD BE COMMON. THURSDAY THROUGH THE WEEKEND...MODEL CONSENSUS IS FOR THE SUMMERTIME RIDGE TO MOVE ACROSS THE SOUTHERN TIER OF STATES... POSITIONING OVER THE SOUTHEASTERN CONUS BY SUN/MON. GFS FIVE WAVE CHARTS SUPPORT THIS AS WELL...THOUGH THE DEGREE OF RIDGING AND THE SPEED WITH WHICH THE FEATURE MOVES EASTWARD IS SOMEWHAT IN QUESTION. THE BOTTOM LINE IS THAT THE STORM TRACK WILL BE ALTERED...LIKELY AWAY FROM THE REGION. AS A RESULT HAVE CONTINUED A DRY FORECAST. PROGGED 925/850 MB TEMPS INDICATE THAT TYPICAL AUGUST HEAT IS TO BE EXPECTED...THOUGH GIVEN THE CURRENT LEVEL OF GREENNESS..TEMPS SHOULD NOT GET TOO OUT OF HAND. HEAT INDICES... THOUGH...WILL NEED TO BE CLOSELY MONITORED AS HIGHS IN THE MID 90S SHOULD TRANSLATED INTO HEAT INDICES CONSISTENTLY ABOVE 100F. GAGAN && .AVIATION... THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION AND POSSIBLE POST FRONTAL FOG. A FRONTAL BOUNDARY MOVING INTO THE AREA FROM THE NORTH WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SPRINGFIELD AND JOPLIN WILL SEE ACTIVITY FIRST WITH CONVECTION INITIATING A FEW HOURS LATER FOR BRANSON. THE ACTIVITY WILL LIKELY NOT SUSTAIN OVERNIGHT AS THE LOW LEVEL JET WILL ORIENT PARALLEL TO THE FRONT. WITH RAINFALL TO THE NORTH TODAY AND NORTHERLY SURFACE FLOW...SPRINGFIELD MAY SEE SOME LIGHT FOG IN THE MORNING HOURS. KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1220 PM CDT TUE AUG 4 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1220 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES IN EXCESS OF 100 DEGREES ARE EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY MOVES SOUTH THROUGH THE REGION. DRY AND VERY WARM AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL TEND TO LIMIT THUNDERSTORM COVERAGE. HOWEVER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND THIS EVENING ALONG THE FRONTAL BOUNDARY. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL ALLOW ANY STORMS THAT DEVELOP TO BECOME STRONG OR POSSIBLY SEVERE. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH... AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT AS THAT FRONT BEGINS TO STALL NEAR THE MISSOURI AND ARKANSAS BORDER. AT THIS TIME...THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. STRONG INSTABILITY AND SLIGHTLY HIGHER WIND SHEAR VALUES MAY ALLOW FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREATS. A CLUSTER OF THUNDERSTORMS MAY THEN DEVELOP ALONG AND NORTH OF THE FRONT AND AFFECT PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT. STRONG TO SEVERE STORMS...ALONG WITH AN INCREASING THREAT FOR HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA FRIDAY THROUGH THE UPCOMING WEEKEND. HEAT INDEX VALUES NEAR 105 DEGREES WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING IF STORMS CAN MANAGE TO DEVELOP ALONG THE FRONT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL FLEMINGTON 37.80N 93.50W
08/04/2009 E1.00 INCH POLK MO POST OFFICE
&&
DCRAMERThe Springfield radar (KSGF), 63 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
2 hail. Local standard time, as filed.
A supercell thunderstorm produced hail up to half dollar size in Flemington.
Law enforcement reported penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193248, 193249.